Format

Send to

Choose Destination
Clin Toxicol (Phila). 2008 Nov;46(9):834-7. doi: 10.1080/15563650701850025.

Subcutaneous silicone injection leading to multi-system organ failure.

Author information

1
California Poison Control System- San Diego, and UCSD Division of Medical Toxicology, San Diego, California 92103-8786, USA. rfclark@ucsd.edu

Abstract

BACKGROUND:

Silicone is an inert liquid polymer often chosen for cosmetic procedures due to its durability and thermal stability. Following silicone injection, end organ toxicity can occur. We report two cases of multiorgan dysfunction following silicone injection.

CASE REPORT:

Two transsexual males presented to the emergency department with altered consciousness after receiving subcutaneous injections of silicone into the hip and buttocks. Each patient had received injections totaling between one and two liters of silicone. Soon after the injections, each reported feeling nauseated and lethargic, and then lost consciousness. On arrival, each was somnolent, with tachycardia and hypotension. Lungs were clear and there were multiple injection sites of induration noted over the hips and gluteal regions. Laboratory screening showed leukocytosis and hemoconcentration in each, with no drugs found on urine toxicology screening. Chemistries were normal. Both became hypoxic on arterial blood gas analysis. Oxygenation worsened in each despite intubation and ventilator manipulation. Chest radiographs were initially clear but progressively showed adult respiratory distress syndrome. One patient gradually improved over several days, was extubated, and recovered neurologically. The second patient continued to be hypoxic, never regained neurologic function, and expired three weeks after presentation. Post-mortem examination revealed clinical respiratory failure with organizing pneumonia, adult respiratory distress syndrome, and foreign body giant cell reactions to silicone. Additionally, multiple small subacute brain white matter infarcts consistent with silicone embolization were found.

CONCLUSION:

Clandestine application of silicone for body enhancement is common and clinicians should be aware of the potential complications.

PMID:
18608261
DOI:
10.1080/15563650701850025
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center